Taking HRT in pill form increased the risk of blood clots, researchers said
Menopausal women who use oral hormone replacement therapy (HRT) more than double their risk of blood clots, French scientists say.
But using skin patches to deliver oestrogen does not increase risk, they report in the British Medical Journal.
HRT has previously been linked to blood clots, but this is first systematic review of the risk involved.
But experts said the overall risk was relatively small and more research was needed to confirm patches are safer.
HRT is regularly prescribed to women suffering from the effects of the menopause.
Previous studies have shown that taking HRT is associated with an increased risk of venous thromboembolism, a blood clot in the vein which can be fatal.
But until now no study has assessed how much of an increased risk there is, or whether the risk varies according to the type of HRT treatment a woman is taking, such as skin patches compared to oral HRT.
A team led by Marianne Canonico, from Paul Brousse Hospital, Paris, reviewed data from eight observational studies and nine randomised controlled trials.
They found that women taking the oral form of the drug were between two and three times more likely to develop a blood clot, and that the risk was significantly higher during the first year of treatment.
If a woman was overweight or genetically pre-disposed towards suffering from blood clots then the risk increased further.
However, HRT given in patch form showed no significant increase in risk. This was perhaps due to the different way oestrogen is absorbed into the blood stream, they suggested.
However, the authors warned that the results should be treated with caution as the data is from observational studies. No trials have yet investigated the effects of oestrogen patches on the risk of blood clots.
Professor Valerie Beral, professor of epidemiology at the University of Oxford, said: "This is a thorough review of the evidence of the use of HRT and the risk of thrombosis.
"The conclusions are that there is an increased risk of thrombosis whilst women take HRT.
"This increased risk goes away when women stop taking HRT. It's possible that the use of HRT patches carries less of a risk than oral HRT.
"But as the authors themselves say, this needs to be confirmed with more research."
Helen Roberts, an obstetrician from the University of Auckland, said the research gave women an accurate estimate of the risks involved with HRT.
She said: "In the meantime, we can advise healthy menopausal women, aged 50 to 59, that the risk with oral preparations is 11 additional cases per 10 000 women per year for combined therapy and two additional cases per 10 000 women per year for oestrogen only."
Following recent studies linking HRT to ill-health, the Royal College of Obstetricians and Gynaecologists said it advised women to use the lowest dose which gives symptom control, for the shortest possible time.
However, Dr David Sturdee, president of the International Menopause Society, said women should not be afraid of taking hormone replacement therapy.
He said: "The BMJ publication confirms present knowledge.
"Although the risk [of blood clots] is raised in hormone users when compared to non-users, the absolute risk is indeed very small.
"This very slightly increased risk of a blood clot should not discourage healthy women from using HT if it is needed."